California, 2016Tornado and Hail in California, April 27, 2016
April 27, 2016 · NWS STO · 3 events in 2 counties and zones
A weather system resulted in thunderstorms developing across the Southern Sacramento and Northern San Joaquin valley and adjacent foothills of the Sierra Nevada Mountains. The storms resulted in half inch hail deep enough to cause slick road conditions, and slight damage to a carport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system resulted in thunderstorms developing across the Southern Sacramento and Northern San Joaquin valley and adjacent foothills of the Sierra Nevada Mountains. The storms resulted in half inch hail deep enough to cause slick road conditions, and slight damage to a carport. Lightning struck a tree, causing a portion of it to split off. An EF0 tornado was also observed that uprooted a eucalyptus tree and moved a shed off it's foundation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 27, 9:01 AM PST, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 27, 9:01 AM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1001 AM PDT WED APR 27 2016
.Synopsis...
Scattered showers and thunderstorms today. Light snow
accumulations over the higher elevations of the NorCal mountains.
A little breezy behind this system on Thursday, then dry and
warmer.
&&
.Discussion...
An upper level level trough with a surface cold front will
quickly pass through Northern California today. Cool air aloft
with this system will bring unstable conditions with scattered
showers and afternoon thunderstorms. Radar and surface
observations show scattered showers currently along the western
side of the Sacramento Valley pushing eastward. By noon there will
be the potential for showers across the forecast area.
Latest model soundings are showing significant CAPE this afternoon from
the northern Coastal Range and to the southeast through the
southern Sacramento and northern San Joaquin valleys and extending
into the Sierra. This area has the best potential for
thunderstorms, though shear looks like it will fairly limited.
This reduces the potential for stronger, rotating thunderstorms.
Most storms are expected to be more of the relatively short-lived
pulse type. The main concerns are small to moderate size hail and
locally heavy rain. With relatively dry low levels, local gusty
winds near storms could also be an issue. The most favorable
timing for thunderstorms looks like 2-5 pm. Convection over the
Valley will diminish after sunset, with some lingering showers in
the mountains.
Snow showers in the higher mountains could bring a few inches of
wet snow late this afternoon into tonight. Travelers over mountain
passes should use caution. EK
&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
A ridge of high pressure will dominate the long term forecast
period with warm temperatures and quiet weather. The strongest
portion of the high pressure system will be Sunday and Monday,
which as a result, will bring above normal temperatures to the
region. The Valley could see temperatures in the mid to upper 80s,
which would be 10 to 15 degrees above normal for this time of
year.
A higher amplitude trough of low pressure will slide down into the
eastern Pacific just off shore of California Monday and Tuesday.
High temperatures will cool slightly, but ranges will still be
around 5 degrees above normal. Some slight chances for showers are
possible along the Coastal Range, but otherwise no significant
weather or precipitation is expected during the long term period.
&&
.AVIATION...
VFR conditions are expected at the terminals for the next 24
hour period.
Winds will be light out of the south and will generally shift to
the west or northwest direction Wednesday night after an upper
level disturbance moves through the NorCal region. There could be
a few wind gusts during the afternoon hours, mainly for the
Stockton terminal. Showers and isolated thunderstorms are
possible with the vicinity of the terminals, but confidence of
direct influence is lessening at this point with short term model
guidance keeping the Valley mostly dry.
&&
.STO Watches/Warnings/Advisories...
None.
&&
In the hours before
Special weather statement, Apr 27, 11:14 AM PST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1214 PM PDT WED APR 27 2016
CAZ019-272015-
NORTHERN SAN JOAQUIN VALLEY CA-
1214 PM PDT WED APR 27 2016
...SPECIAL WEATHER STATEMENT...
AT 1212 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN FRENCH CAMP AND MANTECA...OR 9 MILES SOUTHEAST OF
STOCKTON...MOVING EAST SOUTEAST AT 15 MPH.
HALF INCH HAIL...BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STOCKTON...MANTECA...RIVERBANK...LATHROP...ESCALON...DEL RIO...TAFT
MOSSWOOD...FARMINGTON AND FRENCH CAMP.
LAT...LON 3785 12130 3791 12128 3792 12091 3769 12090
TIME...MOT...LOC 1912Z 270DEG 15KT 3786 12119
EK
Special weather statement, Apr 27, 11:45 AM PST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1245 PM PDT WED APR 27 2016
CAZ019-272030-
NORTHERN SAN JOAQUIN VALLEY CA-
1245 PM PDT WED APR 27 2016
...SPECIAL WEATHER STATEMENT...
AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERDALE PARK...OR NEAR CERES...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MODESTO...TURLOCK...CERES...PATTERSON...WATERFORD...SHACKELFORD...BRET
HARTE...BYSTROM...RIVERDALE PARK...EMPIRE...HICKMAN...WEST MODESTO...
HUGHSON...DENAIR AND KEYES.
LAT...LON 3764 12114 3772 12063 3755 12061 3746 12083
3746 12112
TIME...MOT...LOC 1945Z 265DEG 19KT 3756 12104
IDMSpecial weather statement, Apr 27, 12:31 PM PST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
131 PM PDT WED APR 27 2016
CAZ016-017-064-272100-
CENTRAL SACRAMENTO VALLEY CA-CLEAR LAKE/SOUTHERN LAKE COUNTY CA-
SOUTHERN SACRAMENTO VALLEY CA-
131 PM PDT WED APR 27 2016
...SPECIAL WEATHER STATEMENT...
AT 130 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUMSEY...MOVING SOUTH AT 20 MPH.
EAVY RAIN AND HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CORTINA INDIAN RANCHERIA...
ROCKY FIRE BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3903 12228 3884 12224 3883 12228 3885 12233
3883 12235 3887 12240 3885 12240 3881 12237
3880 12241 3900 12247
TIME...MOT...LOC 2030Z 348DEG 19KT 3889 12232
EKSpecial weather statement, Apr 27, 12:44 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 PM PDT WED APR 27 2016
CAZ018-019-272130-
CARQUINEZ STRAIT AND DELTA CA-NORTHERN SAN JOAQUIN VALLEY CA-
144 PM PDT WED APR 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JOAQUIN AND CENTRAL
STANISLAUS COUNTIES UNTIL 230 PM PDT...
AT 143 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAFT MOSSWOOD...OR NEAR STOCKTON...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STOCKTON...MODESTO...MANTECA...LATHROP...RIPON...TAFT MOSSWOOD...KENNEDY...
SALIDA...FARMINGTON AND FRENCH CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3785 12148 3793 12141 3796 12098 3766 12105
TIME...MOT...LOC 2043Z 273DEG 21KT 3787 12131
JBB
Event by event
1 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Hail, Stanislaus
- When
- April 27, 1:00 PM PST to 1:10 PM PST
- Where
- Stanislaus County, 3 mi NNW of Oakdale
- Measured
- 0.5 in hail
- Property damage
- $100
- Reported by
- Broadcast Media
- Coordinates
- 37.810, -120.871
Half inch hail, 1 to 2 inches deep, covered area roads. This resulted in slick road conditions and did some minor damage to a mobile home carport, from the weight of the accumulated hail.
Funnel Cloud, Amador
- When
- April 27, 3:10 PM PST to 3:15 PM PST
- Where
- Amador County, 45.43 mi W of Lake Alpine
- Reported by
- Public
- Coordinates
- 38.480, -120.840
A funnel cloud was reported just outside of Plymouth.
Tornado, Stanislaus
- When
- April 27, 3:31 PM PST to 3:45 PM PST
- Where
- Stanislaus County, 2 mi SSE of Waterford
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 5 yd
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.623, -120.756
An EF0 tornado with swirling debris was observed near Hickman elementary school by a Sheriff's deputy and several members of the public. A large eucalyptus tree was uprooted, a shed was moved off its foundation and pushed into a fence, and a green house was damaged.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Lightning Strike in Mississippi, April 27, 20161 death · $10,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Texas, April 27, 20161 injured · $61,000 · EF1 · 8 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633011, 633012, 633013.